Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 310, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2019, 1:18 AM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 1:18 AM CDT (06:18 UTC)
- Expired
- Aug 17, 2019, 2:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 162 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 1:36 AM CDT | TSTM WND GST 61 | Russell Airport, KS | ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2044 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted.
697
WUUS53 KICT 170618
SVRICT
KSC053-105-167-170700-
/O.NEW.KICT.SV.W.0310.190817T0618Z-190817T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
118 AM CDT Sat Aug 17 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Russell County in central Kansas...
* Until 200 AM CDT.
* At 118 AM CDT, a severe thunderstorm was located over Dorrance, or
7 miles west of Wilson, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Russell, Ellsworth, Wilson, Gorham, Sylvan Grove, Dorrance,
Milberger, Bunker Hill, Wilson State Park, Ellsworth Airport,
Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3898 9904 3905 9826 3869 9820 3870 9904
TIME...MOT...LOC 0618Z 285DEG 22KT 3886 9861
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE2 follow-up statements
073 WWUS53 KICT 170645 SVSICT Severe Weather Statement National Weather Service Wichita KS 145 AM CDT Sat Aug 17 2019 KSC053-105-167-170700- /O.CON.KICT.SV.W.0310.000000T0000Z-190817T0700Z/ Lincoln KS-Ellsworth KS-Russell KS- 145 AM CDT Sat Aug 17 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES... At 145 AM CDT, a severe thunderstorm was located over Wilson, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ellsworth, Wilson, Sylvan Grove, Dorrance, Bunker Hill, Wilson State Park, Ellsworth Airport and Wilson Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3895 9871 3905 9826 3869 9820 3870 9870 TIME...MOT...LOC 0645Z 255DEG 33KT 3881 9848 HAIL...0.88IN WIND...60MPH $$ MCGUIRE
467
WWUS53 KICT 170657
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
157 AM CDT Sat Aug 17 2019
KSC053-105-167-170706-
/O.EXP.KICT.SV.W.0310.000000T0000Z-190817T0700Z/
Lincoln KS-Ellsworth KS-Russell KS-
157 AM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN...
NORTHWESTERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES WILL EXPIRE
AT 200 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.
LAT...LON 3895 9871 3905 9826 3869 9820 3870 9870
TIME...MOT...LOC 0656Z 272DEG 44KT 3880 9829
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:53 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 16, 11:53 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1153 PM CDT Fri Aug 16 2019 .SHORT TERM...(This evening through Monday night) Issued at 259 PM CDT Fri Aug 16 2019 Surface outflow boundary pushed into northern Oklahoma this morning with a mesoscale induced pressure perturbation resulting in brisk southerly flow early this afternoon over south central Kansas. Diurnal heating and low level moisture return along the western portion of the weakening/diffuse boundary over north central Oklahoma into south central Kansas could be a brief focus for isolated severe convection early this evening, though still quite a bit of inhibition to overcome north of the state line. Otherwise, the focus overnight is expected to along/north of the main synoptic front oriented W-E across the mid-portion of Kansas. Moist, unstable upslope flow across the high Plains is expected to foster a complex of storms which should roll eastward across portions of central and eastern Kansas overnight. Elevated moisture transport will ramp up on the nocturnal low level jet across central Kansas along/north of the I-70 corridor where shear/instability combo will support strong to severe storms posing mainly a strong/damaging wind risk. Surface boundary will remain across the area over the weekend, augmented by convection. Gradual warming aloft and weaker forcing will result in somewhat more conditional chances for convection. However, with ample diurnal instability and modest shear will still keep a risk for a few severe storms in the forecast. Heat indices will creep up over the next few days, likely flirting with the 105 degree advisory criteria by Sunday and Monday. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 259 PM CDT Fri Aug 16 2019 Upper ridge will amplify over the Rockies through the middle of next week. It is questionable how far south a weak frontal boundary will be able to drop south across Kansas by Tuesday night or Wednesday. A bit stronger flow off the Pacific looks to break down the western ridge later in the week. Rather hot still on Tuesday with subtle cooling/less hot temperatures for Wednesday and Thursday with only slight/conditional precip chances. KED && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1149 PM CDT Fri Aug 16 2019 Storms have rapidly developed across much of central & northern Kansas late this evening. The most likely TAF sites to be impacted are KRSL, KGBD and KSLN through 09-10Z where some IFR or transient LIFR will be possible as well as strong or damaging winds and large hail with the strongest activity. After a lull through the morning/early afternoon hours storms may redevelop on Sat aftn- evebubg but confidence in the details remains fairly low at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 95 73 96 / 30 20 20 10 Hutchinson 71 94 72 95 / 40 20 20 0 Newton 72 93 73 94 / 40 20 20 10 ElDorado 73 93 73 94 / 30 30 20 20 Winfield-KWLD 76 95 75 96 / 20 20 20 10 Russell 66 92 68 93 / 60 20 10 0 Great Bend 68 93 69 94 / 50 20 10 0 Salina 69 93 72 94 / 60 20 20 10 McPherson 70 93 71 94 / 50 20 20 10 Coffeyville 75 93 76 94 / 20 20 20 20 Chanute 73 92 74 93 / 40 30 30 30 Iola 72 92 73 93 / 40 30 30 30 Parsons-KPPF 74 92 75 93 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous weather outlook, Aug 16, 10:45 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1045 PM CDT Fri Aug 16 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1045 PM CDT Fri Aug 16 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to impact portions of central Kansas after midnight. The main threats will be damaging straight-line winds to 70 mph and large hail up to golf-ball size. Locally heavy rainfall could also lead to minor lowland flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will continue through the weekend with the best chances along and east of a Salina to Wichita to Arkansas City line. Strong to severe storms will be possible, mainly across the Flint Hills into southeast Kansas. Heat indices will hover around 100 degrees on Saturday afternoon across much of south central and southeast Kansas. Heat indices will range from 100 to 105 degrees across south central and southeast Kansas on Sunday afternoon and across the entire area on Monday and Tuesday afternoons. A heat advisory will likely be needed for portions of the area in the Sunday through Tuesday time frame. Slight chances for thunderstorms will exist across portions of the area Tuesday night through Friday. While a few strong storms and some with heavy rainfall will be possible, the risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across south central Kansas and overnight across central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 11:35 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1135 PM CDT Fri Aug 16 2019
KSZ091-092-170515-
Harper KS-Sumner KS-
1135 PM CDT Fri Aug 16 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 1215 AM CDT.
* At 1132 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorm outflow winds in the Anthony area.
wind gusts up to 55 mph will be possible across eastern Harper and
western Sumner counties through midnight.
* Locations impacted include...
Anthony, Caldwell, Argonia, Milan, Bluff City, Danville and
Freeport.
LAT...LON 3725 9818 3735 9758 3701 9755 3700 9785
3700 9805
TIME...MOT...LOC 0434Z 246DEG 42KT 3720 9771
MCGUIRESpecial weather statement, Aug 16, 11:51 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1151 PM CDT Fri Aug 16 2019
KSZ033-049-170530-
Lincoln KS-Saline KS-
1151 PM CDT Fri Aug 16 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 1230 AM CDT.
* At 1149 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles south of Hunter, or 13 miles
northwest of Lincoln...moving east at 15 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Salina, Lincoln, Sylvan Grove, Brookville, Beverly, New Cambria,
Barnard, Glendale, Ash Grove, Westfall, Salina Airport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.
LAT...LON 3922 9793 3896 9793 3896 9738 3877 9738
3872 9792 3888 9793 3887 9848 3921 9847
TIME...MOT...LOC 0451Z 254DEG 15KT 3915 9835
METZGERSpecial weather statement, Aug 16, 11:53 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Wichita KS 1153 PM CDT Fri Aug 16 2019 KSZ071-072-095-096-170545- Wilson KS-Woodson KS-Neosho KS-Allen KS- 1153 PM CDT Fri Aug 16 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Woodson County in southeastern Kansas... Northern Neosho County in southeastern Kansas... Allen County in southeastern Kansas... * Until 1245 AM CDT. * At 1151 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Neosho Falls, or 8 miles northwest of Iola...moving east at 20 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Buffalo, Neosho Falls, Savonburg, Elsmore, Stark, Mildred, Bassett, Petrolia, Rose, Chanute Airport, Iola Airport and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3762 9509 3766 9584 3804 9586 3804 9508 TIME...MOT...LOC 0453Z 277DEG 19KT 3800 9552 METZGER
Special weather statement, Aug 17, 12:53 AM CDT, 25 minutes before
Special Weather Statement National Weather Service Wichita KS 1253 AM CDT Sat Aug 17 2019 KSZ032-170630- Russell KS- 1253 AM CDT Sat Aug 17 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Russell County in central Kansas... * Until 130 AM CDT. * At 1251 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Russell...moving east at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A Severe Thunderstorm Watch remains in effect until 700 AM CDT for central Kansas. LAT...LON 3886 9902 3901 9903 3911 9850 3881 9850 TIME...MOT...LOC 0553Z 265DEG 18KT 3893 9881 MCGUIRE
Special weather statement, Aug 17, 1:03 AM CDT, 15 minutes before
Special Weather Statement National Weather Service Wichita KS 103 AM CDT Sat Aug 17 2019 KSZ082-083-091-092-170630- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 103 AM CDT Sat Aug 17 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harper County in south central Kansas... Sumner County in south central Kansas... Southern Sedgwick County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 130 AM CDT. * At 100 AM CDT...National Weather Service meteorologists were tracking strong winds from a collapsing thunderstorm. wind gusts up to 55 mph will be possible and the temperature may briefly rise into the upper 80s or low 90s. * Locations impacted include... Wellington, Mulvane, Clearwater, Anthony, Belle Plaine, Harper, Conway Springs, Caldwell, Oxford, Argonia, Norwich, South Haven, Geuda Springs, Viola, Mayfield, Milan, Spivey, Bluff City, Danville and Freeport. LAT...LON 3702 9821 3752 9822 3752 9716 3701 9715 TIME...MOT...LOC 0602Z 221DEG 13KT 3738 9735 MCGUIRE
Local storm report, Aug 17, 1:18 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
118 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM NON-TSTM WND GST 4 N WELLINGTON 37.32N 97.39W
08/17/2019 M61 MPH SUMNER KS AWOS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:33 PM CDT | Special Weather Statement | ICT | Russell | 57 min |
| Aug 16, 11:35 PM CDT | Special Weather Statement | ICT | Harper | 40 min |
| Aug 16, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 16, 11:51 PM CDT | Special Weather Statement | ICT | Lincoln, Saline | 39 min |
| Aug 16, 11:53 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 52 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| Aug 17, 12:53 AM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Aug 17, 1:03 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 27 min |
| Aug 17, 1:15 AM CDT | High Wind Warning | ICT | Sumner | 45 min |
| Aug 17, 2:00 AM CDT | Special Weather Statement | ICT | Ellsworth | 30 min |
| Aug 17, 2:09 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 51 min |
| Aug 17, 2:11 AM CDT | High Wind Warning | ICT | Cowley, Sumner | 49 min |
| Aug 17, 6:08 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 37 min |
| Aug 17, 6:53 AM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| Aug 17, 7:02 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| Aug 17, 7:15 AM CDT | Special Weather Statement | ICT | Labette | 30 min |
| Aug 17, 7:17 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| Aug 17, 7:24 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 37 min |
| Aug 17, 7:33 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 42 min |
| Aug 17, 8:33 AM CDT | Special Weather Statement | ICT | Chautauqua, Labette | 27 min |
| Aug 17, 9:25 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 35 min |
| Aug 17, 10:09 AM CDT | Special Weather Statement | ICT | Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.